Format

Send to

Choose Destination
See comment in PubMed Commons below
J Dermatol Case Rep. 2012 Mar 27;6(1):5-7. doi: 10.3315/jdcr.2012.1087.

Melanoma diagnosed 27 years after a benoxaprofen-induced photosensitivity reaction.

Author information

1
Burns and Plastic Surgery, Canniesburn Unit, Glasgow Royal Infirmary, Glasgow, UK.

Abstract

BACKGROUND:

The propionic acid derivative Benoxaprofen was introduced for the treatment of rheumatic disorders in 1980. Its product license was then withdrawn 2 years later due to concerns over serious dermatologic, hepatic and renal side effects. Photosensitivity was the most common side effect with reported incidence of up to 50%.

MAIN OBSERVATIONS:

We present the first case report of a patient who presented with a melanoma diagnosed 27 years after a benoxaprofen-induced photosensitivity reaction. With an estimated 1.5 million patients previously on benoxaprofen, a large number of patients may potentially face increased risk of developing malignant melanoma. This case report can only suggest an association between solar injury secondary to benoxaprofen-related photosensitivity and subsequent melanoma. However the primary factor that improves survival from melanoma is early diagnosis, and so clinicians treating this group of patients should be aware of this risk.

CONCLUSION:

Although benoxaprofen is no longer in clinical use, the long-term sequelae to its photosensitizing effects may still be clinically important. Clinicians treating this group of patients should be vigilant, and consider a low threshold for diagnostic biopsy of suspicious skin lesions.

KEYWORDS:

OprenĀ®; benoxaprofen; malignant melanoma; photosensitivity

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center